Will I be at a greater risk on contracture? I'm considering silicone implants. I also take 5mg of prednisone daily. My PS wants me to discontinue the prednisone for 4 weeks to include a week before the surgery and three weeks after. Would such a low dosage really prevent me from healing and finally, because I have a compromised immune system, would it be possible to be on an antibiotic while I heal. Any feedback will be greatly appreciated.
I Have Lupus and Im Considering Breast Augmentation. Will my Immune System Attack the Implant?
Doctor Answers 7
Breast Augmentation with Lupus
Unfortunately, I am not aware of any specific studies addressing your situation, so we must use our best judgment. There is no evidence to suggest that an autoimmune disease like yours would predispose to capsular contracture (a possible outcome from an increased immune response to the implant) because the implant is not part of you. Whether or not you stop the steroid is really up to the dose and depends on your medical doctor. Nonetheless, once you coordinate that isse, good results are likely, as I have seen many times with patients in your position. Although the new standard is to not give antibiotics after the augment, in your case I think that several days of prophylactic antibiotic would be reasonable.
Lupus and Breast Augmentation
The association between Lupus (and other autoimmune diseases) has been very well studied, since, at one time, there was supposition that breast augmentation caused the autoimmune disease. This has been disproven. There is no evidence that Lupus increases the risk of capsular contracture or other problem other than, perhaps, slowing healing because of some the medications that she may be on. Even a low dose of prednisone can reduce healing. What your plastic surgeon has suggested is reasonable. No surgeons will play shoe on an antibiotic just before surgery. However, antibiotics for longer than this have not been shown to further reduce the risk of infection.
Breast augmentation with Lupus
This should not be a problem, although steroid treatments, if you are on these, can increase the risk of infection to a small degree, as well as reduce wound healing. I would seek the advice of your immunologist about weaning off steroids, this needs to be managed with care.You should not have an increase risk of capsular contracture. Good luck, Dr Steve Merten
You might also like...
Lupus and breast augmentation
Regardless, this is what you will find when you read the insert that comes with breast implants:
Safety and effectiveness have not been established in patients with the following:
• Autoimmune diseases (e.g., lupus and scleroderma).
• A compromised immune system (for example, currently receiving immunosuppressive therapy).
Antibiotics won't prevent an infection.
Have explored other alternatives.
Fat grafting is a valuable tool in breast surgery. This technique has gained more popularity over the past 7 years. There are many techniques used to harvest the fat, process the fat and then re-inject the fat. Conventional suction lipectomy is performed with a small diameter cannula, processed by separating the liquid and fibrous tissue from the fat, and then placed into syringes for re-injection or through a closed system.
Please find an experienced Board Certified Plastic Surgeon and member of the Aesthetic Society using the Smart Beauty Guide. These Plastic Surgeons can guide you on all aspects of facial surgery, breast augmentation and body procedures including tummy tucks or mommy makeovers!
Lupus and Breast Augmentation
Thank you for your question. You are definitely at a higher risk of having issues with an implant with the lupus history. You will need to have a meeting with your doctor managing the lupus, and the Board Certified Plastic Surgeon doing your surgery. They can evaluate the severity of your lupus versus the surgery, and the risk profile which emerges. They can then develop a plan for you. I hope this helps.
I Have Lupus and Im Considering Breast Augmentation.
These are questions better asked of your Rheumatologist. But if you need the prednisone for control of your disease it sounds like it would be a mistake to discontinue it.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.